Pustular dermatosis of the scalp due to topical minoxidil 5%
Ouiam El Anzi, Badreddine Hassam
The Pan African Medical Journal. ;30:83. doi:10.11604/pamj..30.83.15384

Create an account  |  Sign in
AFENET CONF 2018 AFENET CONF 2018
"Better health through knowledge sharing and information dissemination "

Images in clinical medicine

Pustular dermatosis of the scalp due to topical minoxidil 5%

Ouiam El Anzi, Badreddine Hassam
Pan Afr Med J. 2018; 30:83. doi:10.11604/pamj.2018.30.83.15384. Published 29 May 2018



Topical minoxidil, the only approved treatment for female pattern hair loss (FPHL), has been associated with scalp allergic contact dermatitis (ACD). We report the case of a female patient who developed ACD from minoxidil solution. A 30-year-old women presented with pruriginous and pustular lesions over an erythematous area on the scalp and forehead. These lesions had appeared after 1 week of treatment with 5% minoxidil solution (Foligan®)[minoxidil 5%, ethanol, propylene glycol and purified water], for androgenetic alopecia. Physical examination revealed multiple millimetric papulovesicles and papulopustules over an erythematous oedematous area on the frontal scalp and forehead. The patient refused to have a biopsy taken. With these clinical lesions a diagnosis of pustular contact dermatitis was made. Minoxidil solution was stopped and topical corticosteroid therapy twice a day was started. A complete clearance of the lesions could be observed after 5 days. Topical 2,6-diamino-4-piperidinopyrimidine 1-oxide (minoxidil) has been shown to be effective in the treatment of androgenetic alopecia for over 15 years. Minoxidil 5% solution has a favorable safety profile, with adverse effects limited to the site of application (5.7% of patients) and signed by pruritus, erythema, scaling and dryness. The most common causes of these symptoms include irritant contact dermatitis, allergic contact dermatitis, or exacerbation of seborrheic dermatitis. Although cases of pustular allergic contact dermatitis have been anecdotally reported. We conclude that our case is interesting in that it represents an uncommon reaction to a drug used very frequently in dermatology.


Corresponding author:
Ouiam El Anzi, Service de Dermatologie et Vénérologie, Centre Hospitalier Universitaire Ibn Sina, Faculté de Médecine et de Pharmacie, Université Mohammed V, Rabat, Maroc
elanzi.ouiam@gmail.com

©Ouiam El Anzi et al. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More images in clinical medicine

 
 
 
 
 
 
 
 
    






PAMJ Images in Medicine and Public Health are archived on Pubmed Central. Access PAMJ archives on PMC here

Volume 30 (May - August 2018)

This image


Share this image:

Filter images [Reset filter]

By language

PAMJ is published in collaboration with the African Field Epidemiology Network (AFENET)
Currently tracked by: DOAJ, AIM, Google Scholar, AJOL, EBSCO, Scopus, Embase, IC, HINARI, Global Health, PubMed Central, PubMed/Medline, Ulrichsweb, More to come . Member of COPE.

ISSN: 1937-8688. © 2018 - Pan African Medical Journal. All rights reserved